Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

August 7, 2021Rensselaer County, New York

NWS Albany, NY issued this special weather statement at Aug 7, 2021, 3:15 PM EDT for Rensselaer County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 3:15 PM EDT (19:15 UTC)
Expired
Aug 7, 2021, 4:00 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Hail
0.00 in
Wind
40

County Rensselaer County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS81 KALY 071915
SPSALY

Special Weather Statement
National Weather Service Albany NY
315 PM EDT Sat Aug 7 2021
 
NYZ049-050-052-053-072000-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Southern Saratoga NY-
315 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Albany,
south central Saratoga and northwestern Rensselaer Counties through
400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clifton Park, moving east southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Troy, Clifton Park, Cohoes, Watervliet, Latham, Green Island,
Waterford, Center Brunswick, Halfmoon, Brunswick, Poestenkill,
Lansingburgh, Groom Corners, Melrose, Quackenkill, Albia, Sycaway,
Newtown, Boght Corners and Pleasantdale.

This includes the following highways...
 Interstate 87 between exits 5 and 7, and between exits 8A and 9.
 Interstate 787 between exits 8 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4267 7355 4276 7386 4287 7385 4288 7347
TIME...MOT...LOC 1915Z 281DEG 16KT 4280 7378 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:35 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 7, 2:35 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
235 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Typical summer weather expected through the weekend, with
isolated showers and thunderstorms today and scattered showers
and thunderstorms on Sunday. Greater coverage expected north of
I-90 on Sunday. It will be warm and humid for the next several
days as well.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...As of 2pm, diurnally heating and some weak areas of
surface convergence due to the terrain had initiated some
pulse-type convection. The cirrus clouds are thickening south
of I-90 but we notice areas north of the interstate feature more
filtered sunshine which has allowed have some weak cumulus
fields to develop. The two main areas with strengthening showers
and potential thunderstorms are near Lake George and in
Schenectady County. The area in the Mohawk Valley will need to
be monitored as we notice a line of somewhat towering cumulus
clouds extending southwestward towards BGM. We enhanced POPs
here to chance in the previous forecast update and the latest
CAMS still favor this region as having the best chance for
showers/storms this afternoon. Latest SPC mesoanalysis shows an
enhanced conveyor belt of effective shear north of I-90 ranging
35 - 45 kts but cross sections of ongoing showers shows most are
only able to grow up to about 18kft before weakening so a
capping inversion should limit upscale growth. Any shower/storm
could produce heavy downpours given due points in the mid to
upper 60s. Otherwise, we adjusted temperatures downward a few
degrees for valley areas where thick cirrus clouds look to be
holding back temperatures a bit. Highs expected mainly to reach
into the low to mid 80s.

Clouds linger tonight as the shortwave trough and associated
surface low in the mid-Atlantic track east-northeastward off the
Delmarva and Jersey Shore. Showers associated with this low
should remain mainly south of our forecast area although the
ECWMF continues to hint that parts of Dutchess and Litchfield
Counties could get bushed but all the other high res guidance
keeps the showers well south of I-84. Given the ongoing trends,
we are leaning towards these showers staying mainly south of our
area. However, a cold front is currently sinking southward
through Ontario and Quebec, Canada and there is a notable
temperature gradient across this boundary with areas behind in
the 60s. This boundary is expected to approach the southern
Adirondacks and Upper Hudson Valley by 06 - 09 UTC. With some
instability still in place over much of eastern NY and western
New England and guidance showing showalters dropping to 0 and
even -2 around the I-90 corridor, isolated showers and
thunderstorms are possible. We maintained slight chance and even
some chance POPs for this region most of the night. With dew
points still in the 60s, any storm could produce heavy
downpours but ongoing However, with weak shear still
anticipated, only expecting pulse type convection. As the
boundary pushes southward, areas behind it look to clear out
rather quickly with areas in the southern Adirondacks and Upper
Hudson Valley looking to clear after 06 UTC. Overnight lows will
stay mild between the humidity and cloud coverage with lows only
falling into the mid to upper 60s. Northern parts of Hamilton
and Herkimer County where skies clear earlier could fall into
the upper 50s

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned broad/weak upper level trough axis will move
eastward across our region tonight into Sunday. So while most
of the convection from the afternoon will decrease this evening,
a stray shower or two cannot be ruled out overnight with at
least weak lift and sufficient low level moisture. Will mention
slight chance POPs, but remove mention of thunder after
midnight. It will be a muggy night with lows temperatures and
dewpoints mainly in the 60s.

Sunday will feature similar weather, although subtle
differences should result in greater convective coverage
especially across northern areas. Weak upper trough will
continue to slowly meander eastward into New England during the
day. Most sources of guidance in good agreement with a
weak/compact surface cyclone passing by to the south/east of our
area. Only effect from this system will be possibly greater
cloud cover south and east of Albany during the morning. This
could set up a differential heating boundary, which could act as
the main focus for convection during the afternoon. Guidance
indicating best instability (still only around 500-1200 J/Kg)
across the northern half of the area. So will mention greater
chances of showers and thunderstorms from around I-90 northward.
0-6 km shear will be weak at less than 20 kt, resulting in a
pulse-type environment. Will have to watch for sustained
activity (locally heavy rainfall) near any boundary that sets
up, but otherwise storms should be relatively brief and non-
severe. With more cloud cover early in the day and expected
greater convective coverage, high temperatures should be a few
degrees cooler than Saturday and very close to normal for early
August. It will remain humid with dewpoints in the 60s.

Convection should diminish Sunday evening as the upper trough
axis moves well east of the area and short wave ridging develops
overnight. Low temperatures will continue to be mild and near
normal (upper 50s to mid 60s).

Building upper level heights expected on Monday with a
strengthening ridge along the east coast. 500 mb height
anomalies forecast to increase to +1 to +2 STDEV (NAEFS). So
less convection is anticipated compared to Sunday. With
warm/humid conditions in place, an isolated afternoon shower or
thunderstorm will still be possible though will limit POPs to
slight chance (20 percent or less). More sunshine expected as
well, with temperatures warming to slightly above normal levels.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Seasonably warm and humid conditions will continue through most
of the extended period as an upper ridge dominates the
northeastern U.S. Tuesday through at least Thursday,
temperatures in the valleys will approach the low 90s. These
temperatures, along with increased humidity, may result in heat
indices above 95 degrees which would warrant heat advisories.
High terrain locations will generally be in the 80s through the
period. Overnight lows will also be on the warm side, mainly in
the mid to upper 60s.

In terms of sensible weather, we should start out dry Monday
night into the day Tuesday as a low pressure system pulls
further into the Atlantic and a shortwave ridge moves into the
region. This dry weather will quickly give way to a more active
pattern as our region will be positioned on the periphery of
the upper ridge, allowing for pieces of energy to move through
the upper flow. Therefore, showers and storms look possible
during the afternoon and evening hours each day. The low level
flow looks to consistently be out of the south-southwest through
Friday morning before a cold front approaches and moves through
the region Friday afternoon/overnight. We should see the heat
finally break in the wake of the front and return to normal for
Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front will approach from the north this afternoon and
evening, before becoming nearly stationary across the southern
Adirondacks late tonight into Sunday.

For this afternoon, mainly VFR conditions are expected outside any
isolated/scattered showers/thunderstorms. Best chances for a
shower/thunderstorm should be KALB/KGFL and KPSF. A brief period of
MVFR/IFR Vsby will be possible within any heavier
showers or thunderstorms.

Tonight through Sunday morning, mainly high and mid level clouds are
expected to prevail. Isolated showers/thunderstorms may persist
overnight at KGFL, and perhaps before midnight at KALB and KPSF.
Otherwise, patchy ground fog may develop after 08Z/Sun at KGFL with
IFR/LIFR conditions.

Also, some light rain associated with low pressure tracking
southeast of the region may graze KPOU and KPSF between roughly 10Z-
16Z/Sun. This rain should remain light enough to prevent any Vsby
restrictions.

Winds will be south to southwest at 5-10 KT this afternoon, then
become light/variable tonight, although may shift into the
north/northeast at KGFL at less than 5 KT. On Sunday, winds will
become south to southeast at 5-10 KT.

Winds will be stronger, and variable in direction in and near any
thunderstorms.

Outlook...

Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Typical summer weather expected through the weekend, with
isolated showers and thunderstorms today and scattered showers
and thunderstorms on Sunday. Greater coverage expected north of
I-90 on Sunday. It will be warm and humid for the next several
days as well.

Minimum relative humidity values today will be around 45 to 55
percent, increasing to between 85 and 100 percent tonight.
Minimum RH values on Sunday will be around 50 to 65 percent.

Winds today will southwest around 5 to 10 mph, becoming light
and variable tonight. Winds on Sunday will become southerly
around 5 mph.

&&

.HYDROLOGY...
After several days of dry weather, there will be chances for
showers and thunderstorms through the weekend mainly during the
afternoon and evening hours. Coverage should be generally be
isolated to scattered, so any widespread hydro issues are not
expected including river flooding. However, with weak flow and
slightly above normal moisture persistent downpours could result
in isolated minor flooding of urban, poor drainage and low
lying areas.

Greater coverage of showers and thunderstorms may occur towards
the middle to latter part of next week as an upper level trough
and cold front approach from the west.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV/Speciale
SHORT TERM...JPV
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Aug 7, 4:07 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
407 AM EDT Sat Aug 7 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
407 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered non-severe thunderstorms are expected on Sunday during the
afternoon to early evening hours. Some storms may produce locally
heavy rainfall.

There is a also a chance of thunderstorms Wednesday through Friday,
mainly during the afternoon and evening hours.

With increasing heat and humidity next Tuesday through Thursday,
heat index values may exceed 95 degrees at lower elevations. Heat
Advisories may eventually be needed during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:47 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albany NY
147 PM EDT Sat Aug 7 2021

NYZ042-043-071830-
Northern Washington NY-Northern Warren NY-
147 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Warren
and northeastern Washington Counties through 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hague, or 14 miles northwest of Whitehall, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hague, Rogers Rock Campground, Huletts Landing, Putnam, Wright,
Dresden Center, Chipman Point, Putnam Station, Silver Bay, Snody
Dock, Clemons, Sabbath Day Point, Indian Kettles, Graphite,
Glenburnie, Chipmans Point and Ottenburgs Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the northern portion of Lake George, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
      4364 7343 4362 7342 4362 7337 4363 7332
      4359 7332 4361 7339 4361 7342 4367 7366
      4377 7363 4380 7349 4381 7338
TIME...MOT...LOC 1745Z 273DEG 7KT 4374 7356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KSL
Special weather statement, Aug 7, 3:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Sat Aug 7 2021

NYZ049-050-052-053-072000-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Southern Saratoga NY-
315 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Albany,
south central Saratoga and northwestern Rensselaer Counties through
400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clifton Park, moving east southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Clifton Park, Cohoes, Watervliet, Latham, Green Island,
Waterford, Center Brunswick, Halfmoon, Brunswick, Poestenkill,
Lansingburgh, Groom Corners, Melrose, Quackenkill, Albia, Sycaway,
Newtown, Boght Corners and Pleasantdale.

This includes the following highways...
 Interstate 87 between exits 5 and 7, and between exits 8A and 9.
 Interstate 787 between exits 8 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4267 7355 4276 7386 4287 7385 4288 7347
TIME...MOT...LOC 1915Z 281DEG 16KT 4280 7378

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:47 PM EDTSpecial Weather StatementALYWarren43 min
Aug 7, 2:40 PM EDTAreal Flood AdvisoryALYSaratoga, Schenectady105 min
Aug 7, 4:03 PM EDTSpecial Weather StatementALYRensselaer42 min
Aug 7, 6:21 PM EDTSpecial Weather StatementALYOtsego39 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.